How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Abby Your Own Question
Dr. Abby
Dr. Abby, Board Certified MD
Category: Health
Satisfied Customers: 10330
Experience:  Family Physician, practicing medicine for over 10 years, United States
Type Your Health Question Here...
Dr. Abby is online now
A new question is answered every 9 seconds

My wife has just had knee replacement surgery and rehab

Resolved Question:

My wife has just had knee replacement surgery and rehab. She is taking Endone and Oxycontin (morphine) for pain management. She has also been taking for a long period Pristiq 100mg daily for depression and this has been very effective. However, she has slipped back into depression and I'm wondering if there is a negative interaction between the morphine and the Pristiq - and if so, what is the best way to deal with this? With thanks in anticipation, John
Submitted: 5 years ago.
Category: Health
Expert:  Dr. Abby replied 5 years ago.

I am sorry that your wife is experiencing a worsening of her depression...
Is she feeling suicidal?
How often is she taking the Endone (which is similar to oxycontin) and morphine?
Is she slowly weaning off the narcotics at this time?

Dr Abby
Customer: replied 5 years ago.
Thanks for your questions: She is feeling there is nothing to live for so potential for suicide is there I think (but completely out of character). She is taking Endone 6 hourly and Oxycontin 12 hourly. She has reduced the dosage of Endone from 4 hourly x 2 tabs to the 6 hours x 1 tab.
Expert:  Dr. Abby replied 5 years ago.
Ok, thank you.
These feelings she is having are very serious, then.
One thing that is very important is to make sure that she does not have access to an overdose situation (keep her medications in a place where they are locked or out of access--she may become upset but if there is any chance of suicidal thoughts, it is for her safety).

If you truly think that she may harm herself at this time, she needs to be taken to the emergency room.

Narcotics can cause depression in some cases. It is more common with morphine than with oxycontin/oxycodone based medications...however it is still possible that the medications are at least contributing to her symptoms.
She may also be feeling worse due to the frustrations of surgery and feeling pain.

If she has a therapist or psychiatrist, I recommend that you try to reach them today.
Otherwise, if you do not feel she is in immediate danger of harming herself over the weekend, keep a close eye on her. There is no room to increase her Pristiq (nor does it interact with the narcotics, by the way).

The key is going to be trying to get her off the narcotics as quickly as possible. This will need to be done by her prescribing physician. If you cannot contact him/her over the weekend, do so first thing on Monday.

I hope that she feels better...I know it is hard to see her this way.

Please feel free to ask any follow up questions you may have,

Dr Abby

If you are satisfied with my help, please remember to click accept. Thank you!
Dr. Abby and 3 other Health Specialists are ready to help you
Customer: replied 5 years ago.
Sincere thanks Dr Abby. I will now pursue this with our physician this weekend. Your help is appreciated,
Expert:  Dr. Abby replied 5 years ago.

You are very welcome,

Take good care of yourself and I hope she feels better,

Dr Abby

Related Health Questions